Inhalants contain toxic chemicals that cause psychoactive effects. People who use inhalants breathe in the fumes of these substances to get high. Inhaling a substance is as simple as holding it close to the face and breathing in.
But people who use the drugs have unique ways of inhaling them. Most methods of inhalant use prevent the substance from being wasted or force the substance to enter the body quickly.
In general, inhalant effects include excitement, dizziness and changes to perception. Different methods of inhalant abuse cause similar psychoactive effects, but the methods may cause unique side effects.
Any inhalant can be snorted or sniffed, but few people snort or sniff sprays. To sniff an inhalant, a person puts a substance, such as correction fluid, nail polish or a marker, next to the nose and inhales. Sniffing and snorting require no additional equipment.
People who sniff or snort inhalants may have scabs or scars near their nostrils. Some substances can burn or inflame the nose, causing nasal damage. In addition to other health risks, snorting or sniffing can cause nosebleeds and loss of the ability to smell.
Bagging involves spraying a substance into a bag and inhaling the fumes. Almost any spray can be bagged, including aerosol deodorant, air freshener, computer duster and hairspray. Some people place the bag around the mouth. Others place a bag over the head and inhale.
Both methods of bagging are dangerous, but placing a bag over the head has an increased risk. Inhalants deprive the body of oxygen, and bagging adds an additional suffocation risk. Signs of bagging include plastic or paper bags and empty aerosol spray cans.
Huffing is another way people try to intensify the effects of inhalants. It involves soaking a rag in chemicals or spraying chemicals onto a rag. The rag is then placed over the mouth or nose. The rag is sometimes stuffed in the mouth and inhaled.
Like bagging, huffing can increase the risk of suffocation and asphyxiation. Individuals can choke on the rag or choke on vomit if the rag blocks the mouth. Any spray or liquid can be huffed. Signs of huffing include rags or towels smelling of chemicals.
Nitrous oxide, also known as laughing gas, is the inhalant most commonly used for ballooning. Individuals release nitrous oxide from a canister — also known as a whippit — into a balloon. The person then inhales the gas from the balloon.
Ballooning causes intense effects because it’s difficult to control how quickly the gas leaves the balloon, according to Columbia University. The rush of nitrous oxide can also damage the lungs or cause frostbite. Signs of ballooning include empty balloons or balloons smelling of chemicals.
Dusting refers to spraying gas from a canister directly into the mouth or nose, according to the U.S. National Library of Medicine. The nickname comes from aerosol dust removers used to clean computer keyboards. Dust removers are among the most commonly used inhalants.
Some people huff dust removers through towels in an attempt to limit the damage to the lungs, but there is no safe way to use the substance.
Like other forms of inhalant abuse, dusting is associated with sudden sniffing death syndrome. The technique grew in popularity during the late 2000s and became a common way to use inhalants, according to multiple media reports. As a result, reports of dusting deaths also surfaced during that time frame.
Large collections of empty computer duster cans are the primary signs of dusting.
Glading is similar to dusting. It involves inhaling air freshener sprays. The street name is derived from the popular air-freshener brand Glade. The pleasant smells of air fresheners do not mitigate the risks of inhaling the substances. A collection of air fresheners may be a warning sign of glading.
An abundance of chemicals can be abused to get high. Individuals use a variety of paraphernalia to abuse inhalants. They may use soda cans to store gases. Some people place chemical-soaked rags in toilet paper tubes and inhale through the tubes.
While inhalants can be abused in a variety of ways, there is no safe way to get high on the substances. Inhalant misuse is associated with dependence and addiction. It can also cause overdose deaths or other long-term health problems.
It’s important to educate teens about the risks of the substances and to intervene if inhalant abuse is suspected.
Other Addiction Topics
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.